Thunderstorm Wind, Otoe
- When
- August 28, 2:40 PM CST to 2:43 PM CST
- Where
- Otoe County, 2.14 mi NNE of Paul
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.600, -95.870
A very moist and unstable airmass resided over southeast Nebraska on the afternoon of August 28th. As temperatures warmed into the upper 80s isolated to scattered thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A very moist and unstable airmass resided over southeast Nebraska on the afternoon of August 28th. As temperatures warmed into the upper 80s isolated to scattered thunderstorms developed. Although the majority of these storms were non-severe a localized downburst did occur near Nebraska City. Also due to the slow moving nature of the storms some heavy rain and flash flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 1:54 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 254 PM CDT SUN AUG 28 2016 .SHORT TERM...(tonight through Wednesday) Issued at 238 PM CDT SUN AUG 28 2016 Cluster of storms in southeast NE appear to be firing on the combination of daytime heating, but also within a very subtle surface trough as indicated in an objective 19z MSAS analysis. A couple of showers were also popping up further north along the Platte river. Question is how far north these could develop yet this afternoon and evening. CAMs are all offering differing solutions, with High-res ARW/NMM perhaps the furthest north. Believe there is still some northward shift yet this evening, before they weaken and diminish by mid to late evening. Remainder of the overnight may be dry, but may start to see slight chance of showers/storms spread in from the south, but chances remain slim. Should have a better chance of rain over the next couple of days as the 500mb circulation now over the 4 corners region fills and drifts northward into the mid Missouri River valley. This, combined with increasing moisture in what appears to be a weak tropical moisture connection that can be traced back the western coast of Mexico. PW values increase from around 1.3" to around 1.8" through time. Will not have continuous rain over the next couple of days, but rain chances certainly are on the upswing. Have rain chances in the 30-50% range through time, although certain areas will occasionally see likely pops, which can be fine tuned as we get a little closer. A weak trough moving through the northern CONUS late in the period should begin to shift rain chances south of the area by Wednesday into Wednesday night. Current models suggest moisture may be south of the area by Wednesday evening, so may begin adjusting pops toward a drier regime by then. .LONG TERM...(Thursday through Sunday) Issued at 238 PM CDT SUN AUG 28 2016 Drier weather expected for Thursday and Friday with ridging developing across the Plains. Rain chances return Saturday into Sunday as the next trough moves onto the plains, with moisture increasing again. && .AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.) Issued at 1211 PM CDT SUN AUG 28 2016 Deep-layer moisture will increase across the region through the forecast period ahead of a mid-level low currently over the Four- Corners Region. This will yield persistent high-level clouds, boundary-layer-based cumulus through the peak of the diurnal heating cycle and isolated showers and thunderstorms. Confidence in convection affecting any TAF site remains too low to warrant mention at this juncture. Increasing low-level relative humidity and decreasing winds overnight could result in visibility restrictions due to fog toward 12z Monday, especially at KOMA and KOFK. Otherwise, expect VFR conditions to prevail. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...DeWald LONG TERM...DeWald AVIATION...Mead
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1144 AM CDT SUN AUG 28 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1144 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT...MAINLY SOUTH OF A COLUMBUS NEBRASKA TO HARLAN IOWA LINE. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE UPCOMING WORK WEEK AS AN UPPER LEVEL DISTURBANCE STALLS OVER THE AREA. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
313 PM CDT SUN AUG 28 2016
IAZ090-NEZ068-282100-
FREMONT IA-OTOE NE-
313 PM CDT SUN AUG 28 2016
...SPECIAL WEATHER STATEMENT...
AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF LORTON...OR 36 MILES EAST OF LINCOLN...MOVING
NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TALMAGE...LORTON...DUNBAR AND CAMP CATRON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 496 AND 508.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 42 AND 54.
INTERSTATE 29 BETWEEN MILE MARKERS 10 AND 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4053 9605 4075 9610 4078 9579 4058 9577
4057 9578
TIME...MOT...LOC 2012Z 245DEG 9KT 4067 9603
MEADThe Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Social media images and trained spotter reports indicated flash flooding occurred in the city of Syracuse. Flowing water was indicated to be at least 1 foot deep in some locations in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649515, 649517.